Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 9, 2023, 6:04 PM EDT for Lawrence County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2023, 6:04 PM EDT (22:04 UTC)
- Expired
- Jul 10, 2023, 12:09 AM EDT
- In force
- 6 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 5:53 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 9, 5:53 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 553 PM EDT Sun Jul 9 2023 .SYNOPSIS... Showers will taper off through this evening as low pressure shifts east of the region. Dry weather will return Monday with temperature rising above seasonal averages by Tuesday. Thunderstorm chances will increase Tuesday night through the rest of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A broken line of heavy showers and isolated thunder continues to cross the area this evening with the cold front. Generally weak forcing and a lack of strong shear have kept the severe threat to a minimum. However, 90th+ percentile PWATs and slower storm motion continue to present at least an isolated flash flooding threat. Rain rates of 4 to 6 inches per hour (over shorter time spans) have been observed with several of these deeper storms. The rain gauge at our office recorded over 0.75" in about 10-15 minutes earlier in the evening. Still, most of these storms have been moving just fast enough to preclude a flooding threat. Will continue to monitor cell mergers and potential for training storms as these cross the area through the evening hours. The only change needed for the evening update was to nudge PoPs with the latest CAM blended guidance. Otherwise, the forecast remains on track. Previous discussion... With the upper trough axis positioned over northeast Ohio and the mid- level jet shifting towards central PA, the upper Ohio River Valley will experience afternoon showers with occasional thunderstorms that diminish/shift east shortly after sunset. Forcing via weak PVA and weak surface convergence is aiding convective initiation, with enough insolation across eastern OH to northwest PA to offer modest CAPE up to 1000 J/kg. The main threat will be localized flash flooding given 90th+ percentile PWATS and slow storm motion, but weak forcing and lack of stronger shear to organize convection should keep probability of occurrence low. In addition, the lower CAPE values and lack of notable dry air aloft will help to minimize a threat for damaging wind gusts. Dry weather and subsidence will promote dry conditions overnight as the upper trough axis continues its movement east of the region. Though residual boundary layer moisture resulting in cloud cover may limit fog formation, most other ingredients are in place for morning fog development (light wind, cooling temperature, abundant surface moisture with little dry advection). && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Surface high pressure and height rises aloft will promote dry weather and a warming trend Monday into Tuesday. Temperature will rise above the daily average by Tuesday afternoon. The first in a series of shortwaves within transient flow aloft will approach the region Tuesday afternoon and evening. Models favor the development of convection along a surface trough across the northern Great Lakes, with the potential for it dropping towards northwest PA by Tuesday night. Even if they reach portions of northwest PA into eastern OH during the overnight period, the probability favors rapid weakening as it reaches the forecast area given the more stable environment and loss of stronger jet ascent. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Wide variability in expected conditions are likely to continue into Wednesday as ensembles fluctuate between a dry, warm solution with high pressure to the southeast remaining more staunch and a cooler, stormier solution with weak shortwave passages within strengthening westerly flow (with likely notable influence from evolution of prior day's convection). A more notable pivot to a wetter and cooler period becomes more probable Thursday into the weekend as ensembles favor broad troughing across the eastern U.S. that has periodic shortwaves traversing its base and creating shower and thunderstorm chances. Variability in environmental conditions ahead of any convective period remains to cloudy to note, but the active pattern could at least offer one period with a severe and/or flood threat. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... As the cold front continues its slow march eastward, scattered showers and storms are popping up. Expect any impacts to be east of ZZV. Highest probability of an airport getting hit is LBE and DUJ before 23Z. Isolated thunder instances have prompted the mention of -TSRA mentions based on observation trends. Thunder risk will minimize beyound 00Z. VFR weather carries until the predawn hours where depending on how much clearing happens will determine if we see fog or stratus. Given the last places to clear are DUJ, LBE, and MGW, highest confidence for fog or stratus resides there. However, LBE historically sees the least amount of IFR of our airports and guidance is socking them in. Elsewhere low confidence, it could range from VFR to IFR in the 7-13Z time window. Any ceiling restrictions shall lift between 13-15Z owing to VFR and scattered cirrus. Northwest wind will be light less than 10kts. .OUTLOOK... Widespread VFR conditions are expected through Wed under high pressure. Brief MVFR/IFR weather in thunderstorms are possible Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Frazier NEAR TERM...Rackley/Frazier SHORT TERM...Frazier LONG TERM...Frazier AVIATION...Milcarek/McMullen
Hazardous weather outlook, Jul 9, 1:55 PM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 155 PM EDT Sun Jul 9 2023 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-101800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 155 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:30 PM EDT | Flash Flood Warning | PBZ | Allegheny | 90 min |
| Jul 9, 7:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 32 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.